Alert archive / Montana / Red Flag Warnings in 2024
Red Flag Warning 6, NWS Missoula, MT
NWS Missoula, MT issued this red flag warning at Sep 1, 2024, 1:03 PM MDT for 8 counties in Montana. It took effect at Sep 2, 2024, 12:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2024, 1:03 PM MDT (19:03 UTC)
- In effect from
- Sep 2, 2024, 12:00 PM MDT
- Expired
- Sep 2, 2024, 10:00 PM MDT
- In force
- 10 hr
- Issued by
- NWS Missoula, MT
Counties Beaverhead County, MT, Deer Lodge County, MT, Granite County, MT, Jefferson County, MT, Madison County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 144 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 7.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2600 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054 WWUS85 KMSO 011903 RFWMSO URGENT - FIRE WEATHER MESSAGE National Weather Service Missoula MT 103 PM MDT Sun Sep 1 2024 MTZ109-030400- /O.UPG.KMSO.FW.A.0003.240902T1800Z-240903T0400Z/ /O.NEW.KMSO.FW.W.0006.240902T1800Z-240903T0400Z/ Bitterroot- 103 PM MDT Sun Sep 1 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT MONDAY... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 109 (Bitterroot). * Impacts: The combination of low humidity and thunderstorm outflow winds may result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: Southwest 15 to 25 mph. Stronger outflow winds to 45 mph with thunderstorms are possible. * Minimum humidities: 15 to 20 percent && $$ MTZ110-111-030400- /O.UPG.KMSO.FW.A.0003.240902T1800Z-240903T0400Z/ /O.NEW.KMSO.FW.W.0006.240902T1800Z-240903T0400Z/ Deerlodge/West Beaverhead-East Beaverhead- 103 PM MDT Sun Sep 1 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 10 PM MDT MONDAY... The Fire Weather Watch is no longer in effect. * Affected area: Fire Zone 110 (Deerlodge/West Beaverhead). Fire Zone 111 (East Beaverhead). * Impacts: The combination of low humidity and thunderstorm outflow winds may result in critical fire weather conditions, increasing the risk for new and existing fires to spread quickly. * Winds: Southwest 15 to 25 mph. Stronger outflow winds to 50 mph with thunderstorms are possible. * Minimum humidities: 15 to 20 percent && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Sep 1, 1:03 PM MDT, 0 minutes earlier.
Area forecast discussion, Sep 1, 1:03 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
103 PM MDT Sun Sep 1 2024
.DISCUSSION...An area of smoke, comprising of a mix from local
wildfires and those in Idaho, is currently the most prominent
feature on satellite imagery over the Northern Rockies. The HRRR
smoke model indicates that this area of smoke will continue to
spread northward, with elevated smoke levels expected to become
widespread across Idaho and western Montana. Near-surface smoke
concentrations are also forecast to increase in west-central
Montana, including the Missoula and Bitterroot valleys, later
this evening and tonight.
A trough off the west coast is still projected to move into the
region on Monday, which will lead to increased moisture in the
mid-levels of the atmosphere. The combination of this trough and
dry conditions in the lower levels will heighten the likelihood of
thunderstorms producing strong gusty outflow winds. High-
resolution ensemble models indicate a 30-70% probability of
outflow wind gusts exceeding 40 mph by Monday evening, and up to a
30% probability for gusts over 50 mph. If you have outdoor plans
on Monday, be prepared for these gusty winds. This development is
being monitored closely due to its potential impact to ongoing
fires in the area.
By Monday night, as the atmosphere continues to moisten,
conditions will become more favorable for rain, especially in
areas from north-central Idaho through west-central and southwest
Montana. Thunderstorm activity is expected to persist through
Tuesday in these regions.
High pressure is forecast to build back into the region on
Wednesday, initiating a warming and drying trend that will last
through the rest of the week.
&&
.AVIATION...Smoke in the region is expected to spread further
across Idaho and western Montana by this evening, with increased
concentrations likely in the valleys. This may lead to reduced
visibilities, particularly in west-central Montana, by Monday
morning. The incoming trough is expected to bring thunderstorms
and gusty outflow winds on Monday afternoon and evening.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from noon to 10 PM MDT Monday for Bitterroot...
Deerlodge/West Beaverhead...East Beaverhead.
ID...&&Nearby
Red Flag Warnings in Montana, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.